Texas, 2013Hail in Texas, July 24, 2013
July 24, 2013 · NWS AMA · 1 event in 1 county or zone
Thunderstorm outflow boundaries from New Mexico helped to develop scattered thunderstorms across the southern Texas Panhandle during the evening hours of the 24th. A cold front which moved through the southern Texas Panhandle during the day on the 24th has stabilized the lower portions of the atmosphere however; marginal elevated instability persisted across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm outflow boundaries from New Mexico helped to develop scattered thunderstorms across the southern Texas Panhandle during the evening hours of the 24th. A cold front which moved through the southern Texas Panhandle during the day on the 24th has stabilized the lower portions of the atmosphere however; marginal elevated instability persisted across the area. The outflow provided the low level forcing needed to allow thunderstorms to tap into this elevated instability and produced isolated sub-severe hail during the late evening hours. Marginal elevated instability lessened as time progressed and no further reports of hail were received after 7:30 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 24, 7:12 PM CST, 4 minutes earlier.
Area forecast discussion, Jul 24, 7:12 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT WED JUL 24 2013
.UPDATE...
UPDATE TO INCREASE POPS ACROSS THE SOUTHERN TEXAS PANHANDLE AND
INCLUDE MENTION OF HEAVY RAIN GIVEN RECENT RADAR TRENDS.
OTHERWISE...NO MAJOR CHANGES.
JOHNSON
&&
.AVIATION...
UPDATE TO THE 00Z DISCUSSION...STORMS ARE BACK BUILDING CLOSER TO
KAMA...THUS WILL INCLUDE MENTION OF STORMS THROUGH 03Z. WILL CONTINUE
TO MONITOR AT KDHT...WHERE STORMS MAY MOVE IN A BIT EARLIER THAN
EXPECTED.
PREVIOUS AVIATION DISCUSSION FOR THE 00Z TAFS...A VERY LOW CONFIDENCE
FORECAST THROUGHOUT THE TAF PERIOD WITH THREE MAIN CONCERNS.
FIRST...POTENTIAL FOR TSRA AND SHRA IN THE WESTERN PANHANDLES
INCLUDING KDHT AND KAMA TONIGHT. CURRENT STORMS NEAR KAMA WILL
CONTINUE TO MOVE TO THE NW AWAY FROM THE TERMINAL. HOWEVER...MORE
SHRA AND TSRA ARE POSSIBLE LATE THIS EVENING. SECOND...THERE IS A
POTENTIAL FOR LOW CEILINGS AT ALL THREE TAF SITES AGAIN BETWEEN 09
AND 15Z. THOUGH THERE IS LITTLE SUPPORT FROM MODELS...SETUP IS
SIMILAR TO LAST NIGHT...SO HAVE INCLUDED MENTION OF LOW MVFR
CEILINGS. THIRD...ANOTHER...AND IN FACT BETTER CHANCE OF STORMS AFTER
12Z...BUT PRIMARILY AFTER 18Z. LOW CONFIDENCE IN TIMING OF IMPACT AT
ALL THREE SITES.
&&
.PREV DISCUSSION... /ISSUED 339 PM CDT WED JUL 24 2013/
DISCUSSION...
THROUGH TONIGHT: AN OUTFLOW BOUNDARY THAT PUSHED THROUGH THE AREA
EARLIER THIS MORNING HAS IGNITED WIDESPREAD CONVECTION ACROSS NEW
MEXICO WHERE THE BETTER CONVERGENCE AND UPPER FORCING FOR ASCENT ARE
COLLOCATED. SOME OF THIS ACTIVITY MAY IMPACT THE FAR WESTERN
PANHANDLES THIS EVENING AND TONIGHT, MAINLY WEST OF A GUYMON TO
AMARILLO LINE. NO SEVERE WEATHER IS EXPECTED, BUT A FEW STORMS COULD
HAVE SOME GUSTY WINDS AND SMALL HAIL THIS EVENING.
THURSDAY-THURSDAY NIGHT: IT LOOKS LIKE A PRETTY GOOD SHOT OF
THUNDERSTORMS TOMORROW AFTERNOON AND EVENING AHEAD OF A COLD FRONT
AND A MID-LEVEL SHORTWAVE TROUGH. WITH ABUNDANT BUOYANCY AND
SUFFICIENT SHEAR UP TO 40 KT, A FEW STORMS THAT FORM WILL LIKELY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
HAZARDS. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN GIVEN THAT
PRECIPITABLE WATER VALUES WILL BE +2 STANDARD DEVIATIONS ABOVE
NORMAL. CHANCES FOR STORMS SHOULD DIMINISH FROM NORTHWEST TO
SOUTHEAST OVERNIGHT AS THE FRONT MARCHES SOUTHWARD.
FRIDAY-FRIDAY NIGHT: BESIDES SOME LINGERING THUNDERSTORMS ACROSS THE
FAR SOUTHEAST FRIDAY MORNING, THE REST OF THE DAY LOOKS DRY.
NORTHERLY WINDS WILL ALSO BE FAIRLY BREEZY IN THE WAKE OF THE COLD
FRONT. TEMPERATURES WILL BE NOTICEABLY COOLER WITH HIGHS IN THE 80S.
LOWS WILL ALSO BE REFRESHINGLY COOLER WITH SOME 50S POSSIBLE.
SATURDAY-WEDNESDAY: NO CHANGES REALLY MADE DURING THIS PERIOD.
MONSOONAL MOISTURE AND WEAK WEST/NORTHWEST FLOW ALOFT SHOULD SPELL
OPPORTUNITIES FOR AFTERNOON AND EVENING THUNDERSTORMS.
JACKSON
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
TUESDAY AS RELATIVE HUMIDITY VALUES REMAIN WELL ABOVE 20 PERCENT. NO
STRONG WINDS ARE EXPECTED.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
16/09
Hazardous weather outlook, Jul 24, 7:14 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
814 PM CDT WED JUL 24 2013
OKZ001>003-TXZ001>020-251315-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
814 PM CDT WED JUL 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE PANHANDLES TONIGHT. THE
PRIMARY HAZARDS WILL BE HEAVY RAIN LEADING TO LOCALIZED FLOODING AND
GUSTY WINDS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH...IF NOT ALL...OF THE
PANHANDLES THURSDAY AFTERNOON THROUGH MONDAY. SOME OF THE STORMS
COULD BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS
ON THURSDAY. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.
ADDITIONALLY...LOCALLY HEAVY RAIN COULD LEAD TO LOCALIZED FLOODING
THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.
JOHNSON
In the hours before
Special weather statement, Jul 24, 5:11 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT WED JUL 24 2013
TXZ011-012-016-017-242345-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
611 PM CDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHWESTERN POTTER...SOUTHEASTERN OLDHAM AND EXTREME NORTHEASTERN
DEAF SMITH COUNTIES UNTIL 645 PM CDT...
AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF BUSHLAND...OR 11 MILES WEST
OF AMARILLO...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WILDORADO... BUSHLAND...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 39 AND 65.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3520 10243 3552 10222 3526 10187 3513 10198
TIME...MOT...LOC 2310Z 120DEG 14KT 3523 10204
SIMPSON
Special weather statement, Jul 24, 5:49 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT WED JUL 24 2013
TXZ016-017-250030-
DEAF SMITH TX-RANDALL TX-
649 PM CDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDALL AND EASTERN DEAF
SMITH COUNTIES UNTIL 730 PM CDT...
AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BUFFALO LAKE...OR 13 MILES SOUTHWEST OF
CANYON...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
UMBARGER... DAWN... BUFFALO LAKE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3491 10241 3515 10223 3493 10198 3478 10209
TIME...MOT...LOC 2349Z 122DEG 12KT 3491 10213
SIMPSON
Special weather statement, Jul 24, 6:37 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT WED JUL 24 2013
TXZ016-017-250100-
DEAF SMITH TX-RANDALL TX-
737 PM CDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDALL AND EASTERN DEAF
SMITH COUNTIES UNTIL 800 PM CDT...
AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF DAWN TO 6 MILES NORTHWEST OF HAPPY...MOVING NORTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
CANYON... UMBARGER... SIMMS...
DAWN... BUFFALO LAKE...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 91 AND 112.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3474 10214 3499 10270 3519 10258 3519 10235
3503 10185 3475 10173
TIME...MOT...LOC 0036Z 132DEG 6KT 3504 10237 3482 10190
SIMPSONLocal storm report, Jul 24, 7:16 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 4 N CANYON 35.04N 101.92W
07/24/2013 E0.88 INCH RANDALL TX TRAINED SPOTTER
MOSTLY PEA SIZED HAIL
&&
EVENT NUMBER AMA1300731
SFJSpecial weather statement, Jul 24, 7:16 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT WED JUL 24 2013
TXZ012-017-250200-
POTTER TX-RANDALL TX-
816 PM CDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL AND SOUTHERN
POTTER COUNTIES UNTIL 900 PM CDT...
AT 815 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF CANYON...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
CANYON... AMARILLO... LAKE TANGLEWOOD...
BUSHLAND... TIMBERCREEK CANYON...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 104 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 55 AND 80.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3531 10213 3528 10163 3494 10182 3502 10213
TIME...MOT...LOC 0117Z 192DEG 16KT 3509 10190
SIMPSON
Hail, Randall
- When
- July 24, 7:16 PM CST to 7:18 PM CST
- Where
- Randall County, 4.15 mi N of Canyon to 5.6 mi WNW of Timbercreek Canyon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.040, -101.920
A thunderstorm developed along a thunderstorm outflow from earlier New Mexico storms. The thunderstorm tapped into marginal elevated instability as it moved across southern Randall County. As it moved north of the sith of Canyon (Randall County), a trained storm spotter reported a mix of pea to nickel size hail (0.25 inch to 0.88 inch). Ths thunderstorm that produced this hail made a gradual turn in direction from northwest to north-northeast and began to weaken. No further reports of hail were received as the storm moved across Randall County.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 24, 2013$26 million · 1.75 in hail · 11 events
- Damaging Wind in Georgia, July 24, 20131 death · $5,000 · 60 kt wind · 1 event
- Dense Fog in Wisconsin, July 24, 201311 injured · $10,000 · 1 event
- Hail in Texas, July 24, 2013$250,000 · 1.25 in hail · 1 event
- Damaging Winds in Texas, July 24, 2013$100,000 · 61 kt wind · 2 events
- Flash Flooding in Arizona, July 24 to 26, 2013$78,000 · 4 events
- Hail and Damaging Winds in Montana, July 24, 20132 in hail · 30 events
- Flash Flooding and Damaging Winds in New Mexico, July 24 to 25, 2013$26,000 · 61 kt wind · 4 events
- Flood in Arkansas, July 24 to 31, 2013$30,000 · 1 event
- Flash Flood and Damaging Winds in New Mexico, July 24, 20132 injured · $11,000 · 67 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 24, 2013$15,000 · 1.75 in hail · 8 events
- Damaging Winds in West Virginia, July 24, 2013$17,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467843.